Alert archive / Kansas / Tornado Warnings in 2022

Tornado Warning 23, NWS Goodland, KS

June 4, 2022Sheridan County, Kansas

NWS Goodland, KS issued this tornado warning at Jun 4, 2022, 9:52 PM CDT for Sheridan County, Kansas. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2022, 9:52 PM CDT (02:52 UTC)
Expired
Jun 4, 2022, 10:00 PM CDT
In force
8 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Sheridan County, KS

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 6:39 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1214 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2079 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

895 
WFUS53 KGLD 050252
TORGLD
KSC179-050300-
/O.NEW.KGLD.TO.W.0023.220605T0252Z-220605T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
952 PM CDT Sat Jun 4 2022

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Northeastern Sheridan County in northwestern Kansas...

* Until 1000 PM CDT.
    
* At 952 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 6 miles south of Dresden, or 12 miles north of Hoxie,
  moving southeast at 10 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Sheridan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3937 10033 3952 10047 3957 10042 3957 10041
      3953 10022
TIME...MOT...LOC 0252Z 297DEG 9KT 3953 10041 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

TT
1 follow-up statement
542 
WWUS53 KGLD 050259
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
959 PM CDT Sat Jun 4 2022

KSC179-050309-
/O.EXP.KGLD.TO.W.0023.000000T0000Z-220605T0300Z/
Sheridan KS-
959 PM CDT Sat Jun 4 2022

...THE TORNADO WARNING FOR NORTHEASTERN SHERIDAN COUNTY WILL EXPIRE
AT 1000 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
small hail and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.

LAT...LON 3937 10033 3952 10047 3957 10042 3957 10041
      3953 10022
TIME...MOT...LOC 0259Z 297DEG 9KT 3952 10039 

$$

TT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 4, 8:19 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 4, 8:19 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
719 PM MDT Sat Jun 4 2022

.UPDATE...
Issued at 717 PM MDT Sat Jun 4 2022

Big concerns focused on the storm complex in Red Willow county and
pushing southward. Tennis ball to baseball sized hail has been
reported already and will move into a more favorable area
along/south of Highway 36.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 302 PM MDT Sat Jun 4 2022

Across the Tri State area this afternoon, skies are mainly sunny
with some daytime cumulus starting to pop up in spots. There are
even a few storms beginning to develop in Colorado. Temperatures are
currently ranging in the 80s with a few places around 90F. Winds are
south-southeast over eastern locales, trending to more easterly for
areas west of Kansas Highway 25.

The weather focus for today, as well as Sunday and into Monday, will
be the potential for strong to severe storms over the area.
Currently, surface trough over eastern Colorado will be the focus
for storm initiation this afternoon, with a shift east later this
evening into Kansas. There are a few storms already cropping up in
northeast Colorado. Threats based on latest guidance will be large
hail initially transitioning to wind later this evening.

Also as with yesterday, dewpts working up into the 50s with upslope
flow into Colorado, could provide similar scenario to last night
with potential heavy rain producers, and thus a flood threat.
Currently no severe watch, but will come probably later this
afternoon. The cwa remains under a slight/marginal risk area from
SPC.

By 06z Sunday at the latest, expecting precip to taper off east
going into Sunday. A similar scenario sets up again on Sunday and
even Monday. Overall, surface trough/low will set up west with a
meandering southerly to easterly flow into the cwa, resulting in
high dewpts, pw values. Looking for storms to start again in the
afternoon and carry into the evening before tapering off. Threats
will include wind/hail, but flooding is also possible. Monday from
WPC as the cwa under an excessive rain outlook.

For temps, highs on Sunday expected to top off in an above normal
range from the upper 80s into the lower 90s in spots. Going into
Monday, trending slightly lower to the lower and mid 80s. Overnight
lows during this time will mainly range in the 50s, with a few
isolated areas east around 60F.

.LONG TERM...(Tuesday through Saturday)
Issued at 232 PM MDT Sat Jun 4 2022

The latest GFS and ECMWF start the region out with zonal flow at
500mb, trending to ridge amplification over the Rockies by Wednesday
into the start of next weekend, and thus northwest flow. Several
shortwaves are expected to traverse the eastern side of the ridge
and across the cwa.

At the surface, there will be either lee-side troughing over the
Rockies or a low to the south of the cwa with an inverted trough
extending up into eastern Colorado. Winds will be either southerly
or close to easterly and dependent on the positioning of the surface
component each day. Each way, there will be dewpts in the 50s
feeding into the region, PW values near to or at least an inch.

Also from a local study, 850mb trough/low will be close in tandem
with the surface component each day, especially with the low setting
up south. This surface to 850 mb wind regime will add in additional
moisture into the cwa. And with weak 700 mb troughs traversing the
central Rockies into the Plains, expecting chances for storms to
form during the late afternoon/early evening hours.

While there could be the usual wind/hail threats, the potential for
localized flooding is also possible especially Tuesday, and should
be monitored. Overall qpf for the extended period will range from 1-
2 inches from Colorado east, tapering to less than a half inch in
Colorado. Any training of storms could further enhance any expected
rainfall totals.

Precipitation expected to taper late Friday into Saturday, giving
the region a drying out period.

For temps, near to above normal numbers expected for the area in the
extended. Highs during this time will range mainly in the 70s for
Tuesday and Wednesday, increasing for the remaining of the week with
mainly lower to mid 80s. Warmest days in the extended will be next
Saturday. Overnight lows will range mainly in the 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 451 PM MDT Sat Jun 4 2022

Mainly VFR conditions for both terminals. Through 04z Sunday
though, VCTS is possible for both sites. Winds for KGLD, expected
to meander from east-southeast around 10kts to the southwest,
especially after 06z Sunday. Winds for KMCK, mainly east-
southeast 5-10kts. May go northeast briefly from 04z-05z Sunday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...JN
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, Jun 4, 8:17 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
717 PM MDT Sat Jun 4 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-060130-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
717 PM MDT Sat Jun 4 2022 /817 PM CDT Sat Jun 4 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Severe Thunderstorm Watch remains in effect for entire Tri State
area until midnight MDT/1 AM CDT.

Scattered strong to severe thunderstorms are expected to continue to
develop and move east through northeast Colorado, extreme southwest
Nebraska and northwest Kansas, exiting the Tri-State area around
midnight MDT (1 AM CDT).

Large hail up to the size of tennis balls and wind gusts in excess
of 65 mph will be the main threat with any of these storms. Locally
heavy rain may create flooding, especially if these storms move over
areas that received heavy rain on Friday, such as east-Central Yuma
county. A brief tornado is possible, but not expected to be a
widespread threat.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

On Sunday, another round of strong to severe thunderstorms are
expected to develop in the vicinity of the Colorado Kansas border by
3 PM MDT, continuing east across extreme southwest Nebraska and
northwest Kansas through about 11 PM MDT (midnight CDT). Large hail,
heavy rain and damaging wind gusts will be possible with these
storms. A brief tornado is possible, but not expected to be a
widespread threat.

An active weather pattern is expected to continue through the coming
week, with late afternoon and evening thunderstorms expected most
days. The threat for severe thunderstorms and locally heavy rain
will continue through this period.

.SPOTTER INFORMATION STATEMENT...

If you observe any form of severe weather or flooding, please safely
report it to the National Weather Service in Goodland.

In the hours before

Local storm report, Jun 4, 9:14 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
814 PM MDT SAT JUN 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             1 NE COLBY              39.40N 101.03W
06/04/2022  E1.00 INCH       THOMAS             KS   PUBLIC

            QUARTER SIZED HAIL REPORTED AT LOCATION VIA
            SOCIAL MEDIA.

&&

MRC
Local storm report, Jun 4, 9:15 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT SAT JUN 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TORNADO          5 S OBERLIN             39.75N 100.53W
06/04/2022                   DECATUR            KS   STORM CHASER

            TORNADO LASTED 2-3 MINUTES THEN ENDED.
            LOCATED NEAR THE INTERSECTION OF HWY 83/ROAD
            348.

&&
Local storm report, Jun 4, 9:16 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
816 PM MDT SAT JUN 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     TSTM WND GST     5 N OBERLIN             39.90N 100.53W
06/04/2022  M65 MPH          DECATUR            KS   TRAINED SPOTTER

            DAVIS STATION 9 FEET AGL MEASURED 65 MPH
            GUST. 60 MPH GUST PRIOR TO THIS AT 9:05
            LOCAL TIME.

&&

KAK
Local storm report, Jun 4, 9:18 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
818 PM MDT SAT JUN 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             1 NNW COLBY             39.40N 101.05W
06/04/2022  E1.75 INCH       THOMAS             KS   PUBLIC

            FEW LOPSIDED GOLF BALL SIZED HAIL REPORTED
            AT LOCATION VIA SOCIAL MEDIA.

&&

MRC
Local storm report, Jun 4, 9:25 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
825 PM MDT SAT JUN 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     7 NE OBERLIN            39.90N 100.44W
06/04/2022  M57 MPH          DECATUR            KS   MESONET

            MESONET STATION ERLK1 OBERLIN 7NE.

&&

MRC
Special weather statement, Jun 4, 9:47 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
947 PM CDT Sat Jun 4 2022

KSZ042-050315-
Wichita KS-
947 PM CDT Sat Jun 4 2022

...A strong thunderstorm will impact portions of Wichita County
through 1015 PM CDT...

At 947 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Leoti, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Wichita County,
including the following locations... Marienthal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Kansas.

&&

LAT...LON 3842 10152 3870 10151 3870 10113 3837 10113
TIME...MOT...LOC 0247Z 271DEG 10KT 3857 10144

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Trigg

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:16 PM CDTSpecial Weather StatementGLDSherman29 min
Jun 4, 7:55 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDDecatur, Norton50 min
Jun 4, 7:59 PM CDTSpecial Weather StatementGLDSherman16 min
Jun 4, 8:25 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas24 min
Jun 4, 8:41 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDDecatur, Norton49 min
Jun 4, 8:51 PM CDTSpecial Weather StatementGLDThomas24 min
Jun 4, 9:04 PM CDTSevere Thunderstorm WarningGLDThomas41 min
Jun 4, 9:08 PM CDTSevere Thunderstorm WarningGLDRawlins, Thomas52 min
Jun 4, 9:16 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDDecatur29 min
Jun 4, 9:21 PM CDTTornado WarningGLDThomas9 min
Jun 4, 9:28 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDDecatur, Gove, Graham, Norton, Sheridan, Thomas62 min
Jun 4, 9:43 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDDecatur32 min
Jun 4, 9:47 PM CDTSpecial Weather StatementGLDWichita28 min
Jun 4, 10:06 PM CDTSpecial Weather StatementGLDThomas24 min
Jun 4, 10:30 PM CDTSpecial Weather StatementGLDGove, Graham, Sheridan45 min
Jun 4, 10:51 PM CDTSevere Thunderstorm WarningGLDGove39 min
Jun 4, 11:29 PM CDTSevere Thunderstorm WarningGLDGove35 min
Jun 4, 11:47 PM CDTSpecial Weather StatementGLDGove28 min
Jun 5, 4:58 PM CDTSpecial Weather StatementGLDGraham32 min
Jun 5, 5:09 PM CDTSevere Thunderstorm WarningGLDGraham36 min
Jun 5, 5:40 PM CDTSpecial Weather StatementGLDGraham20 min
Jun 5, 6:33 PM CDTSevere Thunderstorm WarningGLDCheyenne42 min
Jun 5, 6:40 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins50 min

Nearby

Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.